Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS State College, PA

June 21, 2000Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2000, 5:41 PM EDT for Sullivan County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2000, 5:41 PM EDT (21:41 UTC)
Expired
Jun 21, 2000, 6:45 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Whole counties

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:55 PM EDTThunderstorm WindHillsgrove, PATrees were down on Dry Run Road between Hillsgrove and High Knob.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2000-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2000-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 212142
SVRCTP
PAC113-212245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT WED JUN 21 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY.

* UNTIL 645 PM EDT.

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTH OF MONTOURSVILLE...OR ABOUT 12
  MILES WEST OF FORKSVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLES MERE AND FORKSVILLE AT 600 PM.
  LAPORTE AT 610 PM.
  DUSHORE AT 615 PM.

$$

LAT...LON 4158 7682 4133 7666 4133 7633 4179 7595
K
LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:40 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 21, 2:40 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT WED JUN 21 2000

WILL KEEP THIS SHORT TODAY WITH A LINE OF THUNDERSTORMS BEGINNING TO
AFFECT CWA AND A RECENT BOX FROM SPC.

SENT OUT A QUICK ZONE UPDATE TO HEADLINE THE SEVERE THUNDERSTORM
WATCH AND BEEF UP WORDING A LITTLE MORE.  FOR THE NEW ZONES WHICH
WILL HOPEFULLY HIT THE STREETS EARLY...WILL BREAK OUT AN EARLY
EVENING PERIOD FOR THE THUNDERSTORM ACTIVITY.  THUNDERSTORMS SHOULD
QUICKLY WEAKEN AROUND SUNSET AND WILL JUST CARRY A CHANCE FOR THE
FIRST HALF OF THE OVERNIGHT PERIOD.  DRIER AIR WORKS IN LATER
TONIGHT AND INTO THU...BUT COOLING ALOFT WILL KEEP A CHANCE OF A
SHOWER OR THUNDERSTORM FOR TOMORROW.  AFTER THAT...HIGH PRESSURE
KEEPS US DRY FRI AND SAT BEFORE MOISTURE AND RIPPLES IN THE LONGWAVE
FLOW BRING BACK A CHANCE OF SHOWERS.

NGM AND ETA BOTH QUITE SIMILAR TODAY...SO SEE NO REASON TO DEVIATE
TOO MUCH FROM GUIDANCE.  GENERALLY SPLIT THE DIFFERENCE BETWEEN FAN
AND FWC FOR LOWS AND TOOK THE HIGHER NUMBER FOR DAYTIME HIGHS.

.CTP...SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL PA TIL 7 PM.

In the hours before

Special weather statement, Jun 21, 2:12 PM EDT, 3 hours 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT WED JUN 21 2000

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 7 PM FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...COLUMBIA...CUMBERLAND...DAUPHIN...ELK...FRANKLIN...
FULTON...HUNTINGDON...JUNIATA...LYCOMING...MCKEAN...MIFFLIN...
MONTOUR...NORTHUMBERLAND...PERRY...POTTER...SNYDER...SOMERSET...
SULLIVAN...TIOGA...UNION AND WARREN.

A COLD FRONT...OVER NORTHWEST PENNSYLVANIA EARLY THIS AFTERNOON...IS
EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS AS IT TRACKS EAST
THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME LOCALLY SEVERE
CAUSING DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:41 PM EDTSevere Thunderstorm WarningCTPCameron, Potter64 min
Jun 21, 4:13 PM EDTSevere Thunderstorm WarningCTPCambria62 min
Jun 21, 4:13 PM EDTSevere Thunderstorm WarningCTPClinton47 min
Jun 21, 4:32 PM EDTSevere Thunderstorm WarningCTPClearfield43 min
Jun 21, 4:36 PM EDTSevere Thunderstorm WarningCTPTioga54 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningCTPCentre77 min
Jun 21, 4:51 PM EDTSevere Thunderstorm WarningCTPBlair24 min
Jun 21, 5:35 PM EDTSevere Thunderstorm WarningCTPLycoming40 min
Jun 21, 5:45 PM EDTSevere Thunderstorm WarningCTPMifflin60 min
Jun 21, 5:52 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Union53 min
Jun 21, 5:52 PM EDTSevere Thunderstorm WarningCTPMontour53 min
Jun 21, 6:07 PM EDTSevere Thunderstorm WarningCTPSnyder53 min
Jun 21, 6:13 PM EDTSevere Thunderstorm WarningCTPColumbia62 min
Jun 21, 6:25 PM EDTSevere Thunderstorm WarningCTPJuniata35 min
Jun 21, 6:33 PM EDTTornado WarningCTPJuniata27 min
Jun 21, 6:42 PM EDTSevere Thunderstorm WarningCTPPerry63 min
Jun 21, 6:46 PM EDTTornado WarningCTPPerry29 min
Jun 21, 6:49 PM EDTSevere Thunderstorm WarningCTPNorthumberland41 min
Jun 21, 6:59 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton76 min
Jun 21, 6:59 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill76 min
Jun 21, 6:59 PM EDTSevere Thunderstorm WarningCTPCumberland76 min
Jun 21, 7:33 PM EDTSevere Thunderstorm WarningCTPAdams57 min
Jun 21, 7:48 PM EDTSevere Thunderstorm WarningCTPYork72 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.